Alert archive / Alabama / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 146, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Oct 18, 1996, 5:35 AM CDT for Clarke County, Monroe County, Alabama. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 18, 1996, 5:35 AM CDT (10:35 UTC)
- Expired
- Oct 18, 1996, 6:45 AM CDT
- In force
- 70 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Clarke County, AL, Monroe County, AL
The radar
The Mobile radar (KMOB), 121 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1516 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 181035 SVRMOB ALC025-099-181145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 535 AM CDT FRI OCT 18 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST ALABAMA ...EASTERN CLARKE COUNTY...MONROE COUNTY AT 534 AM...MOBILE DOPPLER WEATHER RADAR SHOWED A DEVELOPING SEVERE THUNDERSTORM IN EASTERN CLARKE COUNTY...NORTH OF WHATLEY. THIS STORM WILL TRACK THROUGH EASTERN CLARKE COUNTY THROUGH 6 AM AND INTO MONROE COUNTY...NEAR MONROEVILLE THROUGH 645 AM. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. GJM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 3:47 AM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Oct 18, 3:47 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR POPS FIRST PD NATIONAL WEATHER SERVICE MOBILE AL 345 AM CDT FRI OCT 18 1996 05Z MAP DATA REVEALS TIGHT DWPT AND THERMAL GRADIENT ASSOCIATED WITH SFC FRONT ADVANCING INTO CTRL/NRN MS AND NW AL. QUITE A STIR WITH THIS...WELL N OF AREA WHERE NUMEROUS WX WARNINGS CONT TO BE ISSUED. 00Z RAOBS HAVE INDICATED MORE INSTABILITY WELL TO THE N AS JAN CAPES OVR 1.5K J/KG AND LI'S TO -4. WITH PRESSURE RISE/FALL COUPLETS DVLPNG ACRS CTRL AND NRN AL...TSTMS WILL CONT E BOUND THESE AREAS. FURTHER S...CAPES FALL OFF AN ORDER OF 1K J/KG ALG CST AND THIS WUD PARTLY EXPLAIN WHY FA HAS SEEN LIMITED ACTIVITY TO THE W...ALBEIT SOME SPATTERING OF SH DVLPNG ACRS SRN MS. SECONDLY...MOISTURE CNVRGNC REMAINS RATHER SKINNY AND CONFINED ALG SRN FLANK OF FRONTAL BNDRY ACRS CTRL AND SW LA. MODELS GOOD AGRMNT WITH NRN DYNAMICS...BUT ARE A LITTLE FAST WITH FROPA ALG IMMEDIATE CST...WHICH SEEMS TO BE HINDERED BY MID/UPR RDGG OVR LILI NOW PUSHING ACRS ISLE OF YOUTH. LILI'S UPR LVL INFLUENCE WL PUSH INTO ATLNTC...AHEAD OF DEEPENING UPR TROF OVR CTRL STATES. THEREFORE...FROPA LKLY TO OCCUR FROM 14-17Z AND WL KEEP A POP GOING WITH THIS. SFC RDGG WILL THEN BLD FROM THE W PR$OVIDING FA A MORE COOLER...DRIER AUTUMN AIRMASS AND BREEZY NRLY WNDS FOR THE WEEKS END. (1) 73/42/74/45 5000 (2) 74/45/75/48 5000 GJM
Nearby
Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.